Alert archive / Tennessee / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 129, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 17, 2025, 1:20 AM EDT for 4 counties in Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2025, 1:20 AM EDT (05:20 UTC)
- Expired
- May 17, 2025, 1:45 AM EDT
- In force
- 25 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Campbell County, TN, Claiborne County, TN, Morgan County, TN, Scott County, TN
The radar
The Knoxville radar (KMRX), 78 km from the middle of the area, began a volume at 05:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 9:37 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.3 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2481 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 952 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 17.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 9:13 PM EDT, 4 hours 7 minutes earlier.
Area forecast discussion, May 16, 9:13 PM EDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Morristown TN 913 PM EDT Fri May 16 2025 ...New UPDATE... .UPDATE... Issued at 845 PM EDT Fri May 16 2025 We are still expecting a line of storms to move through the region around or after midnight. Storms are slowly starting to come together near the IL/KY/IN border. Some discrete cells are ahead in Central Kentucky. I think the lull in activity will continue for 2 to 3 more hours before things get more active. CAMs are inconsistent with activity ahead of the main line. We have low confidence in storms developing ahead of the main line. The main line will move into the region around or after midnight and all hazards are still possible. A tornado watch is likely to be issued later tonight as the line moves closer. Wind shear is very high with effective shear around 55 kt and 0 to 1 km shear 35 kt. && .SHORT TERM... (This evening through Saturday) Issued at 308 PM EDT Fri May 16 2025 Key Messages: 2. Severe thunderstorms possible with threats of damaging winds, large hail, and a lower but still significant threat of tornados this afternoon into tonight. 2. Drier conditions for Saturday. Discussion: The atmosphere is primed for severe storms out ahead of the approaching short wave trough, as HRRR/RAP forecast continue to show MLCAPE this afternoon between 2000 and 2500 J/Kg with EBShear of around 50 to 60+ kts. A remnant outflow boundary near the northern Plateau into Southwest VA has the potential to be the focus for storms this afternoon out ahead of tonight's main event, and supercell structures would be likely along with the potential for hail, damaging winds, and an increased threat of a tornado near the boundary. This threat will be conditional on if the cap erodes enough for these additional storms to get going which is still uncertain, and the hi-res CAMS have had a poor handle on this daytime convection overall and unfortunately have added little to the confidence in this scenario so far. Despite the loss of heating after sunset, the instability will remain significant tonight out ahead of the main round of convection as lapse rates steepen with the shortwave trough moving in. The HRRR/RAP forecasts show MLCAPES still around 2000 to 2500 J/Kg as the convection approaches. The LLJ will also increase as the line approaches with 850 mb winds increasing to near 50 kts, and EBShear OF 60+ kts is indicated along with increasing low level shear (with 0-1km shear reaching 35+ kts). Hi-res CAMS and other models have been more consistent in showing a line of convection moving through overnight, with timing still looking most likely to fall between 03z and 09z. All severe hazards look possible, with damaging winds and large hail the primary threats along with a lower, but still significant (around 5 percent within 25 miles of a point), threat of tornadoes. In addition, forecast PW values of 1.6 to 1.8 will be near the climo max, and NAEFS IVT values are forecast to be near climo max as well. This is a strong signal for very heavy rain rates, which may result localized flooding especially in areas that see repeated rounds of rainfall. The highest risk for flooding would likely be across the north given the increased potential for storms there this afternoon. Saturday will turn drier behind this system, with plenty of sunshine and a warm afternoon. && .LONG TERM... (Saturday night through next Friday) Issued at 308 PM EDT Fri May 16 2025 Key Messages: 1. Warm with a some showers and storms around at times Sunday through Monday. 2. Precipitation chances increase for Tuesday into Wednesday, along with a chance for strong to severe storms. 3. Cooler late next week in the wake of a cold front. Discussion: Saturday night looks to be mainly dry, but despite low amplitude upper level ridging slowly building over our area during the Sunday/Monday time frame, weak ripples in the flow are expected to bring showers and thunderstorms to our area at times. By Tuesday, a stronger upper trough will approach the Mississippi Valley with increased chances for showers and thunderstorms Tuesday into Wednesday across portions of the Tennessee Valley and Southern Appalachians, and there is an uptick in the chances for strong to severe storms with this system. Low confidence on how models are handling the latter periods behind the cold front. It may be drier, but some models want to park a closed upper low nearby so at this point the forecast will keep lower chances for showers and storms Thursday and Friday. && .AVIATION... (00Z TAFS) Issued at 726 PM EDT Fri May 16 2025 Conditions will be mainly VFR outside of thunderstorms. The exception is MVFR CIGs in the morning likely at TRI. A line of storms will move through the region around and after midnight. Some storms may be severe with gusty winds being the main threat. Low level wind shear will be present in spots where surface winds are not gusty. The line should move through fairly quickly with clearing expected tomorrow morning with winds becoming more westerly. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 87 65 85 / 70 10 10 50 Knoxville McGhee Tyson Airport, TN 66 83 62 82 / 80 10 10 30 Oak Ridge, TN 66 84 62 82 / 90 10 10 30 Tri Cities Airport, TN 64 80 57 78 / 80 20 0 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM... AVIATION...McD
Hazardous weather outlook, May 16, 3:22 PM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 322 PM EDT Fri May 16 2025 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-171930- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 322 PM EDT Fri May 16 2025 /222 PM CDT Fri May 16 2025/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Strong to severe storms are possible this afternoon across southwest Virginia into the our northern portions of Tennessee this afternoon, with a more widespread threat across our entire area tonight. Damaging straight line winds up to 70 mph and large hail up to 1.5" are the primary threats along with a low probabilities of tornadoes. In addition, there is a threat of very heavy rainfall leading to flooding especially across SW VA, NE TN and the northern Cumberland Plateau this afternoon into tonight. Please have multiple ways to receive watches or warnings such as NOAA Weather Radio and Wireless Emergency Alerts (WEA) on cell phones. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated strong to severe storms will remain possible across the southern Plateau and southeast Tennessee for Sunday and Monday, and area-wide Tuesday. Strong damaging winds will be the main concern. A more significant threat of strong to severe storms is possible for Wednesday with damaging winds and hail. There is a good deal of uncertainty of the extent and timing of these thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed this evening into early Saturday morning.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 12:57 AM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 33 min |
| May 17, 1:39 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Claiborne, Grainger, Hancock, Knox and 3 more | 51 min |
| May 17, 1:41 AM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Hawkins | 64 min |
| May 17, 2:08 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 52 min |
| May 17, 2:11 AM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Meigs, Rhea | 49 min |
| May 17, 2:15 AM EDT | Severe Thunderstorm Warning | MRX | Anderson, Blount, Cocke, Grainger, Greene, Hamblen and 8 more | 60 min |
| May 17, 2:27 AM EDT | Tornado Warning | MRX | Bradley, McMinn, Meigs, Monroe, Polk | 48 min |
| May 17, 2:29 AM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Hawkins, Johnson, Sullivan, Washington | 61 min |
| May 17, 2:42 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Knox, Loudon, Monroe, Roane, Sevier | 48 min |
| May 17, 2:47 AM EDT | Areal Flood Advisory | MRX | Blount, Hamblen, Jefferson, Knox, Sevier | 3 hr |
| May 17, 2:51 AM EDT | Special Weather Statement | MRX | Meigs, Sequatchie | 39 min |
| May 17, 3:04 AM EDT | Severe Thunderstorm Warning | MRX | Blount, McMinn, Monroe | 26 min |
| May 17, 3:09 AM EDT | Special Weather Statement | MRX | Carter, Johnson, Unicoi | 51 min |
| May 17, 3:09 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Greene, Jefferson, Sevier, Unicoi and 1 more | 36 min |
| May 17, 3:25 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 20 min |
| May 17, 3:29 AM EDT | Special Weather Statement | MRX | Bradley, Hamilton, McMinn, Meigs | 46 min |
| May 17, 3:38 AM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Sevier | 52 min |
| May 17, 4:13 AM EDT | Areal Flood Advisory | MRX | Blount, Bradley, Hamilton, McMinn, Meigs, Monroe and 1 more | 4 hr |
| May 17, 4:14 AM EDT | Special Weather Statement | MRX | McMinn, Monroe | 46 min |
| May 17, 5:17 AM EDT | Special Weather Statement | MRX | Bradley, Polk | 58 min |
| May 17, 1:25 AM EDT | Severe Thunderstorm Warning | MRX | Wise | 65 min |
| May 17, 5:16 AM EDT | Special Weather Statement | MRX | Clay | 29 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.